One ingredient in this product is acetaminophen. Taking too much acetaminophen may cause serious (possibly fatal) liver disease. Adults should not take more than 4000 milligrams (4 grams) of acetaminophen a day. People with liver problems and children should take less acetaminophen. Ask your doctor or pharmacist how much acetaminophen is safe to take.
Do not use with any other drug containing acetaminophen without asking your doctor or pharmacist first. Acetaminophen is in many nonprescription and prescription medications (such as pain/fever drugs or cough-and-cold products). Check the labels on all your medicines to see if they contain acetaminophen, and ask your pharmacist if you are unsure.
Get medical help right away if you take too much acetaminophen (overdose), even if you feel well. Overdose symptoms may include nausea, vomiting, loss of appetite, sweating, stomach/abdominal pain, extreme tiredness, yellowing eyes/skin, and dark urine.
Daily alcohol use, especially when combined with acetaminophen, may damage your liver. Avoid alcohol.
Products that contain codeine or dihydrocodeine should not be used in children after certain surgeries (including tonsil/adenoid removal). Also, for children younger than 12 years, do not use codeine or dihydrocodeine to treat cough or pain unless specifically directed by the doctor. Use of codeine or dihydrocodeine is not recommended to treat cough and pain in children between 12 and 18 years old who have breathing problems. Some children are more sensitive to codeine or dihydrocodeine and have had very serious (rarely fatal) breathing problems such as slow/shallow breathing (see also Side Effects section). Talk with your doctor or pharmacist about the risks and benefits of this medication.Who should not take Phenflu CDX?
See also Warning section.
This combination medication is used to temporarily treat symptoms caused by the common cold, flu, or other breathing illnesses (e.g., sinusitis, bronchitis). The expectorant helps thin and loosen mucus in the lungs, making it easier to cough up the mucus. The decongestant helps relieve stuffy nose, sinus, and ear symptoms. A narcotic cough suppressant (antitussive) affects a certain part of the brain, reducing the urge to cough. This product also contains acetaminophen, a non-aspirin pain reliever and fever reducer.
This medication is not usually used for ongoing coughs from smoking, asthma, other long-term breathing problems (e.g., emphysema), or coughs with a lot of mucus unless directed by your doctor.
Cough-and-cold products have not been shown to be safe or effective in children younger than 6 years. Therefore, this product is not recommended to treat cold symptoms in children younger than 6 years. Some products (including some long-acting tablets/capsules) are not recommended for use in children younger than 12 years. Ask your doctor or pharmacist for more details about using your product safely.
These products do not cure or shorten the length of the common cold and may cause serious side effects. To decrease the risk for serious side effects, carefully follow all dosage directions. Giving more than the recommended dose or using this medication along with other cough-and-cold products has resulted in serious (even fatal) side effects, including slowed/stopped breathing. Talk to the doctor or pharmacist before giving other cough-and-cold medication that might contain the same or similar ingredients (see also Drug Interactions section). Ask about other ways to relieve cough and cold symptoms (such as drinking enough fluids, using a humidifier or saline nose drops/spray). Do not use this product to make a child sleepy.
See also Warning section.
Take this medication by mouth with or without food, usually every 4 to 6 hours as needed, or as directed by your doctor. This medication can be taken with food if stomach upset occurs. Drink plenty of fluids when you use this medication unless otherwise directed by your doctor. The fluid will help loosen the mucus in your lungs.
Dosage is based on your medical condition, age, and response to treatment.
This medication may cause withdrawal reactions, especially if it has been used regularly for a long time or in high doses. In such cases, withdrawal symptoms (such as anxiety, restlessness, sweating, shaking, chills, nausea, vomiting, and diarrhea) may occur if you suddenly stop using this medication. To prevent withdrawal reactions, your doctor may reduce your dose gradually. Consult your doctor or pharmacist for more details, and report any withdrawal reactions right away.
Rarely, abnormal drug-seeking behavior (addiction) is possible with this medication. Do not increase your dose, take it more frequently, or use it for a longer time than prescribed. Properly stop the medication when so directed.
When used for an extended time, this medication may not work as well and may require different dosing. Talk with your doctor if this medication stops working well.
Tell your doctor if your condition persists for more than 1 week, if it worsens, or if it occurs with fever, rash, or persistent headache. These may be symptoms of a serious medical problem and should be checked by a doctor.
See also Warning section.
Dizziness, drowsiness, headache, upset stomach, nausea, constipation, nervousness, or trouble sleeping may occur. If any of these effects persist or worsen, contact your doctor or pharmacist promptly.
Remember that your doctor has prescribed this medication because he or she has judged that the benefit to you is greater than the risk of side effects. Many people using this medication do not have serious side effects.
Tell your doctor right away if you have any serious side effects, including: mental/mood changes (e.g., hallucinations), shaking, trouble urinating, weakness, fast/irregular heartbeat.
Get medical help right away if you have any very serious side effects, including: seizure.
This product may cause serious mental/mood changes and very serious (rarely fatal) breathing problems. This product may contain codeine or dihydrocodeine. Codeine and dihydrocodeine are changed into strong narcotic drugs (morphine or dihydromorphine) in your body. In some people this happens faster and more completely than usual, which increases the risk of very serious side effects. Get medical help right away if you notice any of the following: slow/shallow breathing, unusual drowsiness/difficulty waking up, confusion.
A very serious allergic reaction to this drug is rare. However, get medical help right away if you notice any symptoms of a serious allergic reaction, including: rash, itching/swelling (especially of the face/tongue/throat), severe dizziness, trouble breathing.
This is not a complete list of possible side effects. If you notice other effects not listed above, contact your doctor or pharmacist.
In the US -
Call your doctor for medical advice about side effects. You may report side effects to FDA at 1-800-FDA-1088.
In Canada - Call your doctor for medical advice about side effects. You may report side effects to Health Canada at 1-866-234-2345.
See also Warning section.
Before taking this medication, tell your doctor or pharmacist if you are allergic to any of its ingredients; or if you have any other allergies. This product may contain inactive ingredients, which can cause allergic reactions or other problems. Talk to your pharmacist for more details.
Before using this medication, tell your doctor or pharmacist your medical history, especially of: abdominal problems (e.g., chronic constipation, ileus, gallbladder disease, pancreatitis), adrenal gland problem (e.g., Addison's disease), blood vessel problems (e.g., Raynaud's disease, low blood flow to the brain/legs/hands), certain brain disorders (e.g., head injury, tumor, increased pressure in the brain), breathing problems (e.g., asthma, emphysema, sleep apnea), diabetes, glaucoma, heart problems, high blood pressure, kidney problems, liver disease, mental/mood problems (e.g., depression, psychosis), thyroid problems (e.g., hyperthyroidism, hypothyroidism), trouble urinating (e.g., due to enlarged prostate), use/abuse of drugs/alcohol.
This drug may make you dizzy or drowsy. Do not drive, use machinery, or do any activity that requires alertness until you are sure you can perform such activities safely. Avoid alcohol.
To reduce dizziness and lightheadedness, get up slowly when rising from a sitting or lying position.
Before having surgery, tell your doctor or dentist that you are taking this medication.
Children may be more sensitive to the side effects of the narcotic cough suppressant, especially extreme sleepiness, confusion, or slow/shallow/noisy breathing. (See also Warning section.)
Older adults may be more sensitive to the side effects of this drug, especially confusion, dizziness, drowsiness, slow/shallow breathing, fast/irregular heartbeat, problems urinating, or trouble sleeping.
Before using this medication, women of childbearing age should talk with their doctor(s) about the risks and benefits. Tell your doctor if you are pregnant or if you plan to become pregnant. During pregnancy, this medication should be used only when clearly needed. It may slightly increase the risk of birth defects if used during the first two months of pregnancy. Also, using it for a long time or in high doses near the expected delivery date may harm the unborn baby. To lessen the risk, take the smallest effective dose for the shortest possible time. Tell the doctor right away if you notice any symptoms in your newborn baby such as slow/shallow breathing, irritability, abnormal/persistent crying, vomiting, or diarrhea.
This product may pass into breast milk. Consult your doctor before breastfeeding. Products that contain codeine or dihydrocodeine may rarely have undesirable effects on a nursing infant. Tell the doctor right away if your infant develops increased sleepiness, trouble breast-feeding, trouble breathing, or unusual limpness. If your product contains codeine or dihydrocodeine, discuss the risks and benefits with your doctor before breast-feeding.
See also Warning section.
Drug interactions may change how your medications work or increase your risk for serious side effects. This document does not contain all possible drug interactions. Keep a list of all the products you use (including prescription/nonprescription drugs and herbal products) and share it with your doctor and pharmacist. Do not start, stop, or change the dosage of any medicines without your doctor's approval.
Some products that may interact with this drug include: anticholinergic drugs (e.g., benztropine, belladonna alkaloids), beta blockers (e.g., metoprolol, atenolol), cimetidine, certain medications for high blood pressure (guanethidine, methyldopa, reserpine), ketoconazole, narcotic antagonists (e.g., naltrexone, naloxone), tricyclic antidepressants (e.g., amitriptyline, desipramine).
Taking MAO inhibitors with this medication may cause a serious (possibly fatal) drug interaction. Avoid taking MAO inhibitors (isocarboxazid, linezolid, methylene blue, moclobemide, phenelzine, procarbazine, rasagiline, selegiline, tranylcypromine) during treatment with this medication. Most MAO inhibitors should also not be taken for two weeks before treatment with this medication. Ask your doctor when to start or stop taking this medication.
The risk of serious side effects (such as slow/shallow breathing, severe drowsiness/dizziness) may be increased if this medication is taken with other products that may also affect breathing or cause drowsiness. Therefore, tell your doctor or pharmacist if you are taking other products such as alcohol, medicine for sleep or anxiety (such as alprazolam, diazepam, zolpidem), muscle relaxants, and narcotic pain relievers (such as codeine).
The ingredients in this product are available in many prescription and nonprescription products. Check the labels on all your medications carefully to make sure you are not taking more than one product with the same ingredient(s). Consult your pharmacist if you are unsure about the ingredients in any of your medications.
Check the labels on all your medicines (e.g., other cough-and-cold products, diet aids) because they may contain ingredients that could affect your heart rate/blood pressure or cause drowsiness. Ask your pharmacist about using those products safely.
This medication may interfere with certain urine laboratory tests (e.g., 5-HIAA levels, VMA levels, amylase/lipase levels), possibly causing false test results. Make sure laboratory personnel and all your doctors know you use this drug.
If overdose is suspected, contact a poison control center or emergency room right away. US residents can call their local poison control center at 1-800-222-1222. Canada residents can call a provincial poison control center. Symptoms of overdose may include: slow/shallow breathing, nausea, vomiting, loss of appetite, sweating, stomach/abdominal pain, extreme tiredness, yellowing eyes/skin, dark urine, confusion, cold/clammy skin, fast/irregular heartbeat, seizures, loss of consciousness.
Do not share this medication with others. It is against the law.
If you are prescribed this medication on a regular schedule and miss a dose, take it as soon as you remember. If it is near the time of the next dose, skip the missed dose and resume your usual dosing schedule. Do not double the dose to catch up.
Store at room temperature away from light and moisture. Do not store in the bathroom. Keep all medications away from children and pets.
Do not flush medications down the toilet or pour them into a drain unless instructed to do so. Properly discard this product when it is expired or no longer needed. Consult your pharmacist or local waste disposal company for more details.
Information last revised July 2015. Copyright(c) 2015 First Databank, Inc.
With WebMD's Medicine Cabinet, you can check interactions with drugs.Go to medicine cabinet